MAUDE Adverse Event Report: PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON FM50 FETAL MONITOR

PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON FM50 FETAL MONITOR
Model Number AVALON FM50 FETAL MONITOR
Medical Device Problem Code Unable to Obtain Readings (1516)
Health Effect - Clinical Codes Encephalopathy (1833); Hypoxia in Utero (2210)
Date of Event 05/14/2025
Type of Reportable Event Death
Event or Problem Description
Philips received a complaint on an avalon fm50 fetal monitor indicating that the fetal heart rate (fhr) was not able to be measured and the baby passed away after birth.The mother at 37 weeks plus 4 days gestation presented with an intermittent category 2 tracing (neither reassuring nor non-reassuring trace) with improvement over 24 hours with position changes.The patient then had a quick change to a category 3 tracing (prolonged decelerations) and was transferred emergently to the or, where the fetal heart rate improved so a vacuum-assisted delivery was attempted, which was unsuccessful, and the mother was reluctant to go to c-section.During these attempts the fhr was lost for more than 8 minutes so an emergent c-section was performed.The baby was cyanotic and unresponsive and required resuscitation.Emergent intubation and transfer to nicu and active cooling was attempted.Care was subsequently withdrawn and death was due to severe hypoxic-ischemic encephalopathy.The maternal heart rate (mhr) was monitored at the time, and it was thought because the mhr and fhr were being picked up interchangeably, there was a delay in care, which affected the outcome.Based on this information, the customer believes the device may have contributed to the reported event.A philips technical consultant (tc) went to the customer site, and was unable to duplicate the issue that the audible heart rate was half the rate that showed on the monitor display.The tc noted that the clinicians had difficulty discerning the maternal and fetal hr.
 
Additional Manufacturer Narrative
Philips is in the process of obtaining additional information concerning this event and the complaint is still under investigation.A final report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
The philips technical consultant (tc) went to the customer site and performed scans of the network connectivity.Philips national service support (nss) reviewed the data obtained by the tc.There was an issue with the network signal in the affected area, which was determined to be related to a non-philips product in the customer environment.The installation was completed without issues originally; the non-philips product in the customer environment may have changed causing the technical issue.Fm monitor channels were adjusted by the tc to follow guidelines in the service manual using data from the rf environment collected from the fm scans.This resolved the technical issue.Double counting was part of the main complaint and it was noted by the nss that philips does outline mitigations for this in the instructions for use (ifu) for the product.Based on the information available and the testing conducted we were unable to replicate initial reported problem.However, it was noted that a non-philips product in the customer environment may have changed causing the technical issue.The device was operational after adjusting the fm monitor channels.The investigation concludes that no further action is required at this time.If additional information is received the complaint file will be reopened.

Brand Name
AVALON FM50 FETAL MONITOR
Common Device Name
AVALON FM50 FETAL MONITOR
Manufacturer (Section D)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM  71034
Manufacturer (Section G)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
Manufacturer Contact
hauke schik
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
70314632031
MDR Report Key22230555
Report Number9610816-2025-000463
Device Sequence Number9192351
Product Code HGM
UDI-Device Identifier00884838000438
UDI-Public(01)00884838000438
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K140535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 09/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAVALON FM50 FETAL MONITOR
Device Catalogue Number865071
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2025
Supplement Date Received by Manufacturer09/03/2025
Initial Report FDA Received Date06/17/2025
Supplement Report FDA Received Date09/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown